Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 20, 2017, 7:26 PM MDT for Tooele County, Utah. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 7:26 PM MDT (01:26 UTC)
- Expired
- Jul 20, 2017, 8:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 118 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:50 PM MDT | TSTM WND GST 59 | 25 Ssw Clive, UT | MESONET STATION DPG15 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4087 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998 WUUS55 KSLC 210126 SVRSLC UTC045-210215- /O.NEW.KSLC.SV.W.0022.170721T0126Z-170721T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 726 PM MDT THU JUL 20 2017 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Central Tooele County in northern Utah... * Until 815 PM MDT * At 725 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail and damaging winds in excess of 60 mph. This storm was located 26 miles south of Knolls, or 34 miles west of Dugway, and moving northeast at 20 mph. * Locations impacted include... Clive. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 4019 11342 4033 11359 4075 11307 4039 11258 TIME...MOT...LOC 0125Z 239DEG 18KT 4034 11339 $$ RG
2 follow-up statements
956
WWUS55 KSLC 210150
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
750 PM MDT THU JUL 20 2017
UTC045-210215-
/O.CON.KSLC.SV.W.0022.000000T0000Z-170721T0215Z/
Tooele UT-
750 PM MDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL TOOELE COUNTY...
At 749 PM MDT, a severe thunderstorm was located 21 miles southwest
of Clive, or 28 miles west of Dugway, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4021 11333 4039 11351 4075 11307 4039 11258
TIME...MOT...LOC 0149Z 239DEG 18KT 4040 11326
HAIL...1.25IN
WIND...60MPH
$$917
WWUS55 KSLC 210214
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
814 PM MDT THU JUL 20 2017
UTC045-210224-
/O.EXP.KSLC.SV.W.0022.000000T0000Z-170721T0215Z/
Tooele UT-
814 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOOELE COUNTY WILL
EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4021 11333 4039 11351 4075 11307 4039 11258
TIME...MOT...LOC 0214Z 239DEG 18KT 4046 11312
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:03 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 4:03 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 PM MDT Thu Jul 20 2017
.SYNOPSIS...Monsoon moisture will persist over most of Utah
through today. Drier air will gradually spread back into the area
from the northwest Friday into Saturday. Moisture start to spread
back into Utah Sunday night and Monday.
&&
.SHORT TERM (Through 12Z Sunday)...Deep moisture remains over the
forecast area this afternoon, with satellite derived PWs in the
1.0 to 1.2 inch range, near the maximum observed this time of
year. Despite ample moisture, instability is on the low side
without a well defined forcing mechanism, so afternoon convection
is primarily confined to the higher terrain so far. Still,
expecting coverage of convection to continue to increase into the
early evening, and with enhanced southerly flow, would think at
least some of the storms would come off the terrain. Given the
very moist airmass and the possibility of heavy rain with any
storms that develop, a Flash Flood Watch continues through the
evening over central and southern Utah. Under high pressure, maxes
are running near seasonal normals over northern Utah and a little
below over southern Utah.
The ridge over the area is expected to flatten by tomorrow as a
trough moves over the top of it, shifting the flow aloft to a more
westerly direction. This will allow a drying trend over the forecast
area, primarily over northern Utah and southwest Wyoming. GFS
indicates PWs over northern and central Utah dropping to the 0.5 to
0.7 inch range by Saturday afternoon as PWs in excess of 1.0 inch
persist over southern Utah. As a result, coverage of convection will
decline significantly over primarily the northern half of the
forecast area while the threat of thunderstorms with heavy rain
continues for southern Utah.
.LONG TERM (After 12Z Sunday)...The ridge over the region remains
centered to the west of UT at the start of the long term period
with the drier air that had spread into the CWA still in place
across the north and east. Deep moisture will remain pooled along
the AZ border extending northwest thru NV. Expect most convection
Sun will remain limited to the south but isolated storms will be
possible up the mountain spine into the Uintas, and northward
along the NV border.
The high is forecast to shift east thru Mon allowing the moisture
to our south and west to spread back into the CWA with a
corresponding increase in convection. The deepest surge looks to
arrive Tue altho guidance begins to diverge at this point. The GFS
has a short wave that moves into the northwest states and nrn
Rockies on Tue, then spreads drying over the north for Wed while
the EC keeps the deep moisture in place thru Wed and lifts the
wave weakly past on Wed night with only a little drying Thu.
Raised pops to scattered for the entire CWA for Tue and kept a
mention area wide thru Thu, but confidence in the forecast drops
off quickly after Tue.
&&
.AVIATION...Southerly winds will prevail at the SLC terminal
through the rest of today and this evening, gusty at times, but
there is a 20 percent chance of a shift to the northwest between
22Z and 00Z. There is a 30 percent chance that showers and
thunderstorms in the vicinity of the terminal will result in
periods of erratic winds between about 23-04z.
&&
.FIRE WEATHER...Monsoonal moisture remains over the fire district
this afternoon on the back side of an upper ridge. Showers and wet
thunderstorms have developed, primarily over the higher terrain,
and will continue into the evening. Heavy rain will be the primary
threat with any thunderstorms. Given the deep moisture, relative
humidities will remain high and southerly flow will remain breezy.
Drier air will start to move into the district from the northwest
beginning tonight, and this drying trend will continue into the
weekend. The most noticeable drying will occur over northern Utah,
with deeper moisture remaining pooled over southern Utah through
the weekend. Moisture is expected to return to the district early
next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ010-012>016-
019>021-517-518.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 20, 3:16 AM MDT, 16 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 316 AM MDT Thu Jul 20 2017 UTZ001>016-019>021-517-518-WYZ021-211100- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 316 AM MDT Thu Jul 20 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will form across much of the outlook area again today. Heavy rain will be a possibility, leading to an increased threat of flash flooding, especially along prone drainages in southern and central Utah. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Drier air will spread into northern Utah Friday into Saturday, but moisture will remain in place across southern through east- central Utah where showers and thunderstorms will continue. Sunday will likely be drier across most of the area. More significant moisture will return to the entire outlook area starting Monday, bringing an increased chance of showers and thunderstorms for the first half of next week. Some of these storms may produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 20, 4:56 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
456 PM MDT THU JUL 20 2017
UTZ010-011-202330-
Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT-
456 PM MDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON AND
SOUTHEASTERN DUCHESNE COUNTIES UNTIL 530 PM MDT...
At 455 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 25 miles south of Myton, or 31 miles south of
Fort Duchesne...moving east at 20 mph.
Another storm is developing to the south of the main storm and may
become strong in the next 10 minutes.
Penny to nickel size hail and winds in excess of 40 mph will be
possible.
This storm will remain over mainly rural areas of northeastern Carbon
and southeastern Duchesne Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3978 10992 3972 10995 3974 10999 3971 10997
3969 11000 3967 10998 3961 11005 3988 11009
3992 10998 3981 10997 3979 10993 3980 10992
3979 10988
TIME...MOT...LOC 2255Z 251DEG 17KT 3983 10997
CRKLocal storm report, Jul 20, 6:27 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
627 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 6 N REDMOND 39.08N 111.88W
07/20/2017 SANPETE UT BROADCAST MEDIA
FLASH FLOODING OVER CLARION COUNTY ROAD SW OF
CENTERFIELD. RADAR ESTIMATES OF 1.0-1.5 INCHES OF
RAINFALL IN A ONE HOUR PERIOD.
&&
ALUKINThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:41 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
| Jul 21, 1:14 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 4 hr |
| Jul 21, 2:06 PM MDT | Special Weather Statement | SLC | Duchesne | 24 min |
| Jul 21, 2:08 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 6 hr |
| Jul 21, 5:29 PM MDT | Areal Flood Advisory | SLC | Carbon | 61 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.